High Wind, South Coast
- When
- October 24, 12:00 PM PST to 9:00 PM PST
- Where
- South Coast forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Official NWS Observations
Cape Disappointment sensor (82SW1) measured wind gusts of 63 and 74 mph.
A deep low pressure storm system offshore brought high winds to the south Washington coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A deep low pressure storm system offshore brought high winds to the south Washington coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 24, 10:36 AM PST, 1 hour 24 minutes earlier.
Area Forecast Discussion
National Weather Service Portland OR
1136 AM PDT Sun Oct 24 2021
.SYNOPSIS...A strong fall storm will impact the region today through
Monday night with strong winds, high surf, locally heavy rain
showers, and enhanced thunderstorm potential. The worst conditions
will be found along the coast, with hazardous conditions also
expected in the adjacent coastal waters. The active pattern will
continue through the coming week, with temperatures staying near
normal.
&&
.SHORT TERM...Today through Tuesday...Satellite imagery reveals the
historic (for the area off the Pacific NW coast) deep low pressure
wrapping around itself near 131W and 46N. The low pressure appears
to be passing very near Buoy 46005 where the sea level pressure
bottomed out at 942.5 mb at 1750Z. The occluding front has lifted
northeastward across the region this morning. Winds have turned
southerly along the coast and in the southern two thirds of the
Willamette Valley behind the frontal passage and should remain
gusty/windy for the remainder of today and tonight. Made some subtle
tweaks to the forecast to incorporate the latest model data, but the
overall message remains the same. It will become increasingly windy
along the coast this afternoon and evening and increasingly breezy
in the Willamette Valley during that time.
In addition, thunderstorms are already spreading towards the coast
this morning bringing with them a threat of damaging winds and there
still looks to be a chance of a waterspout coming onto the coast
this afternoon and evening. There is a slight chance that enough
heating will occur in the Willamette Valley to allow a few
thunderstorms to develop this afternoon and early evening. The main
concern with any thunderstorms or stronger showers in the Willamette
Valley will be their ability to mix stronger winds aloft down to the
surface and result in localized damaging winds. Expect thunderstorm
chances to decrease rather quickly this evening with loss of solar
insolation in the Willamette Valley, though. However, thunderstorm
chances will continue along the coast into Monday. Unsettled weather
will continue into Tuesday as another shortwave trough slides by to
our north and pushes a weak front into the region early Tuesday.
/Neuman
&&
.LONG TERM...WEDNESDAY THROUGH SATURDAY...The pattern still
generally looks to stay on the wet side through much of the
coming week as mean upper level troughing continues to reside
over Alaska and the North Pacific. Flow will briefly come more
up from the southwest for the Wednesday system, looking like
another atmospheric river event setting up. By no means is it
very strong at this point and the exact track has been going
further north and may only end up affecting WA. Continued to
utilize an ensemble heavy approach and maintained chance PoPs
through much of the period given relatively large model spread.
One similarity that looks to be developing is ridging for next
weekend which may end up bringing a dry Halloween to the
forecast area. /CB/Kriederman
&&
.AVIATION...18Z TAFs: Rain and clouds persist this afternoon but
conditions remain VFR as the main bulk of the initial front has
pushed northeast inland. Some areas within the Willamette Valley,
especially those areas that near the Coast Range, will bounce
between VFR and MVFR through the next few hours. However,
trending more towards VFR after 20Z. Winds along the coast have
already taken a southerly direction and the southern Willamette
Valley is following suit. Winds will continue to amplify this
afternoon with gusts exceeding 40 kt possible along coastal
terminals. The northern Willamette Valley, especially near the
Columbia River will struggle to get as windy as low level
easterly winds are not allowing the higher wind speeds aloft to
mix down. However, still expecting gusty winds as the rain lets
up and a few sky breaks occur.
Conditions will remain fairly consistent through the next 18+
hours or so. One challenge remains the chances for thunderstorms.
Right now, that mainly exists along the coast where a few strikes
have popped up just outside of the 10SM threshold, however,
easily could see a strike or two within the vicinity of the
airports like KAST and KONP. Inland locations could see a chance
for thunderstorms, but chances are looking slimmer so have
excluded from TAFs.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR CIGs will persist through the next 24
hours with short periods of MVFR skies with stronger passing
storms. Expecting surface southeasterly winds which, when
combined with the southerly winds aloft, could produce some LLWS
below 2000 ft. Have included it for the short term, but should
dissipate in the afternoon as the easterly flow weakens and the
southerly flow takes over. Winds should increase to gusts around
30 kt from the south in the afternoon after 23Z Sunday.
Expecting rain showers, possibly becoming heavy at times which
may limit visibility temporarily. -Muessle
&&
.MARINE...Forecast remains on track and minimal changes were made
for the short term period. The 06Z NAM indicated a surface low
pres of around 950 mb out near 45N 136W. The NAM, GFS and ECMWF
deterministic runs are in general agreement showing a 944 mb
central pressure at 45N 133W at 12Z. The EPS ensemble members are
generally between 940 and 950 mb. Based on a climatology study
by WPC, the lowest pressure ever recorded in the area between
30N-50N and 120W-140W is 944 mb, ironically also on October 24,
but in 1977. So this is a historic storm, but should likely
remain far enough offshore to keep the strongest winds out of our
waters. The EPS ensembles valid 18Z show 45-55 kt wind gusts over
the waters. This is in line with the 4km WRF-GFS. The strongest
wind period looks to be late Sun afternoon through about 12Z Mon.
Current Storm Warnings look to be in good shape. The latest
model output shows the initial wind surge expected early this
morning a little weaker. Thus, storm force gusts may not develop
until late morning. The 15Z Mon end time for storm force gusts
looks reasonable.
Wind speeds gradually diminish 18Z Mon through 12Z Tue. Another
surface trough moves through the waters Tue morning, which may
result in a brief period of 30-35 kt gusts. Sub-20 kt wind speeds
are expected Tue night through the remainder of the extended
period.
Combined seas will become more wind wave/fresh swell driven as
winds increase through the day. By mid-evening Sunday, the dynamic
fetch generated higher swell will arrive to the waters. Then a
SW swell around 25 feet will arrive to result in 30-35 ft
combined seas. Nudged seas up another 1-2 ft during the peak
period to account for the below-average past performance of the
wave models. The 00Z spectral guidance for buoy 46050 shows the
peak seas occurring about 2-3 hours earlier than the the 23/00Z
run, or around 03Z Mon. The 00Z GEFS probabilistic wave height
guidance shows a 50-60 percent chance of seas exceeding 30 ft
over the waters and likely closer to 70 percent over the outer
zones. Seas to remain above 25 ft through Mon evening and fall
below 20 ft around 12Z Tue. Weishaar
&&
.BEACH HAZARDS...The powerful low and associated gale to storm force
winds expected over the next few days will also generate rough and
hazardous seas and produce significant coastal impacts through
Monday night. A Coastal Flood Warning remains in place as swell
heights will build to above 25 feet tonight into Monday, with
breakers as high as 35 feet in the surf zone. Exercise extreme
caution on area beaches and do not venture out onto outcroppings
or jetties. /CB
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 5 AM PDT Monday for Central Willamette
Valley-Greater Portland Metro Area-Lower Columbia-South
Willamette Valley.
Coastal Flood Warning from 8 PM this evening to 5 AM PDT
Tuesday for Central Oregon Coast-North Oregon Coast.
High Wind Warning until 9 AM PDT Monday for Central Oregon
Coast-North Oregon Coast.
WA...Wind Advisory until 5 AM PDT Monday for Greater Vancouver Area-
I-5 Corridor in Cowlitz County.
High Wind Warning from 3 PM this afternoon to 9 AM PDT Monday
for South Washington Coast.
Coastal Flood Warning from 8 PM this evening to 5 AM PDT
Tuesday for South Washington Coast.
PZ...Storm Warning until 8 AM PDT Monday for coastal waters from Cape
Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory until 11 AM PDT Monday for Columbia River
Bar.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1141 AM PDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND GST 1 NNE YAQUINA HEAD 44.69N 124.06W
10/24/2021 M57 MPH LINCOLN OR TRAINED SPOTTER
&&
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1212 PM PDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 2 WNW GARIBALDI 45.57N 123.96W
10/24/2021 M58 MPH TILLAMOOK OR MESONET
MESONET STATION GARO3 2.3 W GARIBALDI.
&&
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1216 PM PDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM NON-TSTM WND GST NEWPORT 44.62N 124.06W
10/24/2021 M82 MPH LINCOLN OR MESONET
MESONET STATION ODT38 YAQUINA BAY BRIDGE.
&&
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1240 PM PDT SUN OCT 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND GST 3 SSW SANDLAKE 45.26N 123.95W
10/24/2021 M56 MPH TILLAMOOK OR MESONET
MESONET STATION DW2405 TIERRA DEL MAR CWOP.
&&
CNSpecial Weather Statement
National Weather Service Portland OR
1240 PM PDT Sun Oct 24 2021
ORZ003-005>007-WAZ022-039-040-242015-
Greater Portland Metro Area OR-Coast Range of Northwest Oregon OR-
Central Willamette Valley OR-Lower Columbia OR-Lower Columbia and I -
5 Corridor in Cowlitz County WA-Greater Vancouver Area WA-
South Washington Cascade Foothills WA-
1240 PM PDT Sun Oct 24 2021
...Strong thunderstorms will impact much of the northwest half of
the Portland Metro area and Interstate 5 corridor in southwest
Washington through 115 PM PDT...
At 1240 PM PDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Scappoose to Hillsboro to Newberg.
Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hillsboro, Battle Ground, St. Helens, Woodland, Vancouver Downtown,
Portland Downtown, Portland, Vancouver, Beaverton, Tigard, Newberg,
Scappoose, Ridgefield, La Center, Columbia City, Mount Vista, Lake
Shore, Portland Airport, Salmon Creek and Cedar Mill.
This includes the following highways in Washington...
Interstate 5 between mile markers 1 and 26.
Interstate 205 between mile markers 27 and 37.
State Route 14 between mile markers 1 and 6.
State Route 503 between mile markers 2 and 12, and between mile
markers 44 and 54.
This includes the following highways in Oregon...
Interstate 5 between mile markers 300 and 308.
Interstate 205 near mile marker 26.
Interstate 84 between mile markers 1 and 2.
U.S. Highway 26 west of Portland between mile markers 59 and 73.
U.S. Highway 26 east of Portland near mile marker 1.
U.S. Highway 30 west of Portland between mile markers 1 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4593 12253 4559 12254 4529 12295 4547 12296
4576 12300 4610 12269
TIME...MOT...LOC 1939Z 213DEG 36KT 4572 12294 4553 12291 4533 12293
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MillerSpecial Weather Statement
National Weather Service Portland OR
1247 PM PDT Sun Oct 24 2021
ORZ006-007-242000-
Greater Portland Metro Area OR-Central Willamette Valley OR-
1247 PM PDT Sun Oct 24 2021
...A strong thunderstorm will impact portions of northwestern
Clackamas, east central Yamhill, northwestern Marion, southwestern
Multnomah and southeastern Washington Counties through 100 PM PDT...
At 1247 PM PDT, Doppler radar was tracking a strong thunderstorm
near Butteville, or 12 miles east of McMinnville, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portland, Tigard, Lake Oswego, Tualatin, West Linn, Newberg,
Wilsonville, Canby, Aurora, Rivergrove, Butteville, Woodburn,
Sherwood, Hubbard, Dundee, King City, Durham, Donald, St. Paul and
Barlow.
This includes the following highways in Oregon...
Interstate 5 between mile markers 272 and 295.
Interstate 205 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4510 12298 4525 12303 4547 12271 4527 12264
TIME...MOT...LOC 1946Z 221DEG 41KT 4521 12294
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Miller2 high wind. Local standard time, as filed.
Cape Disappointment sensor (82SW1) measured wind gusts of 63 and 74 mph.
Ocean Park the Sea sensor (AR979) measured a wind gust to 86 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985719, 987563.